Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 44, NWS Atlanta, GA

August 5, 20244 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 5, 2024, 9:15 PM EDT for 4 counties in Georgia. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2024, 9:15 PM EDT (01:15 UTC)
Expired
Aug 6, 2024, 5:15 AM EDT
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Emanuel County, GA, Johnson County, GA, Laurens County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 96 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:20 PM EDTFLASH FLOOD3 Sse Lexsy, GALocal officials reported through social media that Edenfield Road, between Highway 1 and Bluebird Road, was closed due to floodwaters from Jacks Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS52 KFFC 060115
FFWFFC
GAC107-167-175-283-060715-
/O.NEW.KFFC.FF.W.0044.240806T0115Z-240806T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
915 PM EDT Mon Aug 5 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Eastern Laurens County in central Georgia...
  Emanuel County in east central Georgia...
  Southeastern Johnson County in east central Georgia...
  Treutlen County in east central Georgia...

* Until 315 AM EDT.

* At 915 PM EDT, Doppler radar indicated bands of heavy rain 
  associated with Tropical Storm Debby continuing to spread into 
  east central Georgia. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts of 2 to 4 inches, with locally higher 
  amounts, are possible in the warned area. Flash flooding is 
  expected to develop through late evening and could continue 
  through the overnight hours.


  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dublin, Swainsboro, Soperton, East Dublin, Twin City, Adrian, 
  Stillmore, Oak Park, Garfield, Nunez, Tarrytown, Kite, Norristown, 
  Gillis Springs, Norristown Junction, Blackville, Covena, Orianna, 
  Meeks and Zaidee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3270 8210 3266 8208 3261 8200 3254 8203
      3256 8208 3252 8215 3235 8225 3232 8223
      3229 8228 3229 8235 3234 8238 3235 8241
      3231 8265 3229 8267 3231 8272 3223 8281
      3251 8305 3270 8258

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
475 
WGUS52 KFFC 060652
FFWFFC
GAC107-167-175-283-060915-
/O.EXT.KFFC.FF.W.0044.000000T0000Z-240806T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
252 AM EDT Tue Aug 6 2024

The National Weather Service in Peachtree City has extended the

* Flash Flood Warning for...
  Eastern Laurens County in central Georgia...
  Emanuel County in east central Georgia...
  Southeastern Johnson County in east central Georgia...
  Treutlen County in east central Georgia...

* Until 515 AM EDT.

* At 252 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dublin, Swainsboro, Soperton, East Dublin, Twin City, Adrian, 
  Stillmore, Oak Park, Garfield, Nunez, Tarrytown, Kite, Norristown, 
  Gillis Springs, Norristown Junction, Blackville, Covena, Orianna, 
  Meeks and Zaidee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3270 8210 3266 8208 3261 8200 3254 8203
      3256 8208 3252 8215 3235 8225 3232 8223
      3229 8228 3229 8235 3234 8238 3235 8241
      3231 8265 3229 8267 3231 8272 3223 8281
      3251 8305 3270 8258

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 8:02 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 5, 8:02 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
802 PM EDT Mon Aug 5 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This evening through Tuesday)
Issued at 418 PM EDT Mon Aug 5 2024

Debby made landfall near Steinhatchee, FL this morning around 7 AM
EDT. Since then, it has weakened from a hurricane to a tropical
storm as it tracks slowly inland. As the rain shield on the northern
side of the storm continues to spread into the forecast area,
widespread rain is ongoing in east-central Georgia. A dry slot has
infiltrated the system on the southern side, which will shift the
heaviest rainfall to the northern side of the storm. A feeder band
has also set up on the north side of the rain shield, bringing
scattered showers and thunderstorms over an area from Columbus to
south Atlanta to Athens.

Debby continues to move into a weakness in the upper level flow
between a high pressure ridge over the mid Mississippi River Valley
and the Bermuda ridge to the east. Meanwhile, the upper trough over
New England and the Mid-Atlantic states continues to fill, leaving
the steering flow very weak. Because of this, the center of
circulation has begun to slow down and deviate to the east over the
last few hours. Debby's track through the short term period and into
the later parts of the week will be dependent on the evolution of
this upper level flow pattern, and where the center of the storm is
positioned relative to this flow. Some model solutions take Debby
further to the northeast towards Savannah by tomorrow afternoon,
while others keep it further south near Brunswick at the same time.
More northerly solutions could see Debby interact with the northerly
stream and get pulled northward towards the Mid-Atlantic, while the
southerly solutions tend to stall the storm near the Georgia coast
before ridging builds in across the west CONUS, causing the storm to
meander back to the west. These implications of these possibilities
will be discussed in more detail in the long term discussion.

As forecast confidence increases in the near-term, the already sharp
pressure gradient of rainfall amounts has tightened significantly
over east-central Georgia. QPF totals remain highest across the far
southeast corner of the forecast area, and potentially historic
heavy rainfall will result in considerable flooding impacts across
portions of east-central Georgia. Current forecast amounts through
Tuesday night are 5 to 10 inches along and southeast of a line of
counties from Jefferson to Dodge counties. Amounts of up to 12
inches may also be possible, with increasing chances further south
and east. Rainfall totals like this will lead to widespread,
significant flash flooding. Significant flooding of creeks, streams,
and rivers is also expected. The Flood Watch remains in effect in
portions of east-central Georgia until 8 PM on Tuesday. Furthermore,
the WPC has diagnosed a rare High Risk (level 4 of 4) of excessive
rainfall for portions of east-central Georgia for today and
tomorrow, where confidence is highest in dangerous flash flooding.

A Tropical Storm Warning remains in effect for the SE corner of the
County Warning Area (Toombs, Montgomery, Wheeler, Telfair, Wilcox,
Dodge, Laurens, Treutlen, and Emanuel counties). While this warning
is for low end tropical storm force winds, the heavy rainfall could
lead to loose soil and an increased possibility of downed trees and
power outages where the highest wind gusts occur. Please continue to
monitor the track of Debby closely, along with watches and warnings
issued by the National Hurricane Center and NWS Atlanta. Individuals
interested in the Georgia coast should monitor the latest forecasts
and warnings from NWS Jacksonville and NWS Charleston.

High temperatures this afternoon and Tuesday will depend on cloud
coverage and precipitation from Debby. As such, highs will range
from the upper 70s in east-central Georgia to the low 90s in far
northwest Georgia.

King

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 418 PM EDT Mon Aug 5 2024

Lets keep talking about Debby. Assuming the NHC forecast is
correct and on track, much of the CWA will be on the north flow
side of the circulation with wrap around showers and storms
setting off in the afternoon Wed through Saturday as the system
slow migrates away from the region into the Carolinas. Mid-level
ridge slowly builds in from the west as the storm exits and we see
a gradual drying/warming trend through the extended period.

Caveats to the current forecast...given the fact that steering
currents collapse over the next 48 hours leaving Debby to wander
near or just off the SE coast, the door opens for many other
possibilities which the GFS and about 70 pct of its ensemble
members suggest. That other possibility is that Debby stalls off
the GA coast in or around the Brunswick area, i.e. further south
than the official forecast and becomes just far enough away from
the northerly stream by Wednesday into Thursday that it does not
get tugged to north/northwest such as the official forecast has.
But instead, by being just a tad south, the ridge is allowed to
build to the north while the Atlantic ridge builds in from the
east nudging the system back to the west into GA by Thursday and
Friday. While this possibility is not part of the forecast package
because it would drastically increase pops/qpf for the region
Thursday through Saturday, it should be mentioned as possible
caveat to the current forecast because of its possibility given
the weak steering flow and the run to run consistency of the GFS
and its ensemble members with this solution. If the continued
short term eastern/southern track bias starts to reveal itself in
the other models with a trend toward the GFS, we will know if the
GFS is onto the correct side of the forecast. One thing for
certain is that beyond 60 hours from now, there can be no blend of
GFS and ECMWF/CMC because they both are on opposite sides of the
forecast spectrum.

Stellman

&&

.AVIATION...
(00Z TAFS)
Issued at 747 PM EDT Mon Aug 5 2024

Biggest impact at most TAF sites from ongoing tropical system to
the southeast remains winds. Winds are NE at 10-15 kts for most
sites, with gusts upwards of 25 kts at times. This will dampen
some overnight as the system pushes east, but winds may pick back
up again tomorrow if it begins to reorganize in the Atlantic,
going 10-15 kts once again with high gusts. Cigs should remain VFR
at all but MCN, though some uncertainty around low cigs building
in around the edge of the tropical canopy tonight. Have leaned
against this in metro/ATL/AHN/CSG, but expecting MVFR to possible
IFR in MCN. SHRA will impact MCN through overnight period.

//ATL Confidence...00Z Update...
Medium confidence cigs, high all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  86  73  94 /  20  30  20  10
Atlanta         73  90  73  95 /  20  10  10  10
Blairsville     66  86  66  89 /  20  10  10  10
Cartersville    71  92  71  95 /  10  10  10  10
Columbus        75  93  75  98 /  20  10  10  10
Gainesville     72  88  72  94 /  10  10  10  10
Macon           73  85  73  94 /  60  40  20  10
Rome            72  94  72  96 /  10  10   0  10
Peachtree City  73  90  72  95 /  20  10  10  10
Vidalia         73  78  74  88 / 100  90  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday evening for GAZ074-076-084>086-
096>098-107>113.

Tropical Storm Warning for GAZ086-097-098-108>113.

&&

SHORT TERM...King
LONG TERM....30
AVIATION...Lusk
Hazardous weather outlook, Aug 5, 3:38 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
338 PM EDT Mon Aug 5 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
338 PM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

scattered to numerous showers and thunderstorms are expected this
afternoon and evening especially across Central portions of the
state. With Tropical Storm Debby moving closer to the area, many
locations in Central and Southeast GA will experience increased
winds and precipitation amounts through tonight. Some locations
across East Central GA could see 2 to 4 inches of rainfall through
tonight. A flood watch is in affect for that area in addition to
a Tropical Storm Warning generally south of interstate 16 and East
of Interstate 75 for the likelihood of Wind gusts near 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Precipitation and possible flooding concerns will continue
because of Debby's proximity to the area through Wednesday evening.
Some locations across East Central GA could see 7 to 10 inches of
rain through Thursday Night. We encourage everyone to stay aware
of any ongoing or imminent flooding through the end of the week.

WEATHER HAZARDS EXPECTED...

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.